Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 15, NWS North Platte, NE
NWS North Platte, NE issued this tornado warning at May 12, 2023, 5:25 PM CDT for Holt County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2023, 5:25 PM CDT (22:25 UTC)
- Expired
- May 12, 2023, 6:15 PM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Holt County, NE
The radar
The North Platte radar (KLNX), 172 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
448
WFUS53 KLBF 122225
TORLBF
NEC089-122315-
/O.NEW.KLBF.TO.W.0015.230512T2225Z-230512T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
525 PM CDT Fri May 12 2023
The National Weather Service in North Platte has issued a
* Tornado Warning for...
Southeastern Holt County in north central Nebraska...
* Until 615 PM CDT.
* At 524 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southwest of Page, or 10 miles south of
O'neill, moving northwest at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
O'Neill around 545 PM CDT.
Other locations impacted by this tornadic thunderstorm include Inman.
This includes the following highways...
Highway 20 between mile markers 302 and 323.
Highway 281 between mile markers 166 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4222 9836 4215 9858 4244 9895 4253 9848
TIME...MOT...LOC 2224Z 141DEG 23KT 4232 9858
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
JWS3 follow-up statements
541
WWUS53 KLBF 122239
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
539 PM CDT Fri May 12 2023
NEC089-122315-
/O.CON.KLBF.TO.W.0015.000000T0000Z-230512T2315Z/
Holt NE-
539 PM CDT Fri May 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN HOLT COUNTY...
At 539 PM CDT, a severe thunderstorm capable of producing a tornado
was located near O'neill, moving northwest at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
O'neill and O'Neill around 555 PM CDT.
Other locations impacted by this tornadic thunderstorm include Inman.
This includes the following highways...
Highway 20 between mile markers 302 and 323.
Highway 281 between mile markers 166 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4222 9836 4215 9858 4244 9895 4253 9848
TIME...MOT...LOC 2239Z 151DEG 25KT 4237 9860
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
JWS149
WWUS53 KLBF 122251
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
551 PM CDT Fri May 12 2023
NEC089-122315-
/O.CON.KLBF.TO.W.0015.000000T0000Z-230512T2315Z/
Holt NE-
551 PM CDT Fri May 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR CENTRAL
HOLT COUNTY...
At 550 PM CDT, a severe thunderstorm capable of producing a tornado
was located near O'Neill, moving northwest at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
central Holt County, including the following locations... Inman.
This includes the following highways...
Highway 20 between mile markers 302 and 322.
Highway 281 between mile markers 172 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4234 9841 4227 9873 4244 9895 4253 9848
TIME...MOT...LOC 2250Z 151DEG 25KT 4244 9865
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JWS253
WWUS53 KLBF 122311
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
611 PM CDT Fri May 12 2023
NEC089-122321-
/O.EXP.KLBF.TO.W.0015.000000T0000Z-230512T2315Z/
Holt NE-
611 PM CDT Fri May 12 2023
...THE TORNADO WARNING FOR CENTRAL HOLT COUNTY WILL EXPIRE AT 615 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until 900 PM CDT for north central
Nebraska.
LAT...LON 4234 9841 4227 9873 4244 9895 4253 9848
TIME...MOT...LOC 2311Z 141DEG 23KT 4253 9875
$$
JWSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 3:58 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 12, 3:58 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service North Platte NE 358 PM CDT Fri May 12 2023 .SYNOPSIS... Issued at 358 PM CDT Fri May 12 2023 Key Messages: - Ongoing severe thunderstorm warnings and tornado warnings with the threat for severe thunderstorms and isolated tornadoes continuing across portions of central and north central Nebraska with a Tornado Watch in effect until 9 pm CDT. - Additional threat for flash flooding into this evening. && .SHORT TERM...(This evening through Saturday night) Issued at 358 PM CDT Fri May 12 2023 A volatile atmosphere is in place. A warm front at 3 pm CDT was analyzed from near Beatrice through Albion and west to near Dunning. Intense storm will continue to develop and lift north of this warm front into north central Nebraska. A tornado threat will continue into this evening as well as the threat for localized flash flooding. A closed upper low was currently centered over northeast Lincoln County and southwest Custer County. This low will track into far southeast SD by 12Z Saturday. Heavy rain will be focused this evening across northern Nebraska from Cherry County east. A cold front will also advance eastward with a breezy northwest wind. On Saturday, the upper low will fill, as a broad area of unsettled weather remains across the region. Showery weather is expected will a few embedded thunderstorms still possible across northeastern area. No heavy rain or severe weather is expected however. Shower chances continue Saturday night as well. .LONG TERM...(Sunday through Friday) Issued at 358 PM CDT Fri May 12 2023 The atmosphere will remain fairly moist Sunday into Sunday night with continued shower chances. By Monday, upper ridging will build into the region, with shower chances ending. Zonal flow Tuesday into Wednesday, for main afternoon and evening chances for showers and thunderstorms. This will continue into Thursday, until a cold front pushes in early Friday. Highs will be cool on Sunday from the upper 50s to low 60s, warming into the 70s Tuesday through Thursday. Cooler Friday behind the cold front in the 60s to low 70s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1218 PM CDT Fri May 12 2023 An upper low moving through the region will continue to bring widespread shower and thunderstorm activity across western and north central NE. Widespread MVFR/IFR conditions will persist through most of the TAF period, especially around any storms. Breezy northwesterly winds will develop through this afternoon into tonight with gusts up to 30-40 kt. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Roberg AVIATION...WFO UNR
Hazardous weather outlook, May 12, 3:59 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 359 PM CDT Fri May 12 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-132100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 359 PM CDT Fri May 12 2023 /259 PM MDT Fri May 12 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Severe thunderstorms are likely through mid evening mainly east of a line from Cody, to Callaway. Large hail, heavy rain and strong winds are expected. Tornadoes are possible mainly north of a line from Brewster to Bartlett. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be likely north of a line from Brewster to Bartlett through 9 PM CDT. CLB
In the hours before
Special weather statement, May 12, 11:59 AM CDT, 5 hours 26 minutes before
Special Weather Statement National Weather Service North Platte NE 1159 AM CDT Fri May 12 2023 NEZ038-121745- Custer NE- 1159 AM CDT Fri May 12 2023 ...A strong thunderstorm will impact portions of northwestern Custer County through 1245 PM CDT... At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm near Merna, or near Broken Bow, moving northwest at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Broken Bow, Merna, Anselmo and Victoria Springs State Recreation Area. This includes the following highways... Highway 2 between mile markers 249 and 278. Highway 92 between mile markers 266 and 273. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4144 9956 4135 9976 4172 10022 4173 9981 TIME...MOT...LOC 1658Z 148DEG 25KT 4145 9971 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH JWS
Local storm report, May 12, 12:46 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1246 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM TORNADO 4 N ARNOLD 41.48N 100.19W
05/12/2023 CUSTER NE EMERGENCY MNGR
CUSTER COUNTY EMERGENCY MANAGER REPORTS A TORNADO ON THE
GROUND. HAS SINCE LIFTED.
&&
BROWNLocal storm report, May 12, 12:57 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1257 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM TORNADO 5 NNW ARNOLD 41.50N 100.22W
05/12/2023 CUSTER NE EMERGENCY MNGR
BRIEF TORNADO TOUCHDOWN.
&&
BROWNLocal storm report, May 12, 3:45 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TORNADO 4 NE ERICSON 41.82N 98.61W
05/12/2023 WHEELER NE STORM CHASER
REPORT RECEIVED VIA SOCIAL MEDIA.
&&
BROWNLocal storm report, May 12, 4:00 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO 6 N ARNOLD 41.51N 100.19W
05/12/2023 CUSTER NE FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTEDAROPE TORNADO APPROXIMATELY 6
MILES NORTH OF ARNOLD.
&&
SHAWN.JACOBSLocal storm report, May 12, 4:43 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
443 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TORNADO 8 S CHAMBERS 42.09N 98.75W
05/12/2023 HOLT NE LAW ENFORCEMENT
TORNADO ON THE GROUND 8 MILES SOUTH OF CHAMBERS.
&&
CHRISTOPHER.BUTTLERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:32 AM CDT | Areal Flood Advisory | LBF | Chase, Frontier, Hayes, Keith, Lincoln, Perkins | 3 hr |
| May 12, 9:07 AM CDT | Special Weather Statement | LBF | Custer | 23 min |
| May 12, 10:19 AM CDT | Areal Flood Advisory | LBF | Arthur, Chase, Hayes, Keith, Lincoln, Perkins | 12 hr |
| May 12, 10:34 AM CDT | River Flood Warning | LBF | Hayes | 20 hr |
| May 12, 10:56 AM CDT | Areal Flood Advisory | LBF | Keith, Lincoln | 3 hr |
| May 12, 11:59 AM CDT | Special Weather Statement | LBF | Custer | 46 min |
| May 12, 12:20 PM CDT | Areal Flood Advisory | LBF | Custer | 8 min |
| May 12, 12:28 PM CDT | Areal Flood Warning | LBF | Custer | 5 hr |
| May 12, 12:37 PM CDT | Tornado Warning | LBF | Custer, Logan | 38 min |
| May 12, 12:49 PM CDT | Tornado Warning | LBF | Blaine, Custer | 41 min |
| May 12, 1:19 PM CDT | Tornado Warning | LBF | Logan, McPherson, Thomas | 41 min |
| May 12, 2:24 PM CDT | Tornado Warning | LBF | Cherry, Hooker | 36 min |
| May 12, 2:30 PM CDT | Tornado Warning | LBF | Garfield, Wheeler | 45 min |
| May 12, 2:33 PM CDT | Tornado Warning | LBF | Garfield, Loup | 42 min |
| May 12, 2:48 PM CDT | Flash Flood Warning | LBF | Garfield, Loup | 3 hr |
| May 12, 2:55 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup, Wheeler | 50 min |
| May 12, 3:25 PM CDT | Tornado Warning | LBF | Garfield, Wheeler | 50 min |
| May 12, 3:56 PM CDT | Tornado Warning | LBF | Custer, Logan | 34 min |
| May 12, 4:01 PM CDT | Tornado Warning | LBF | Garfield, Holt, Wheeler | 44 min |
| May 12, 4:43 PM CDT | Tornado Warning | LBF | Garfield, Holt, Wheeler | 47 min |
| May 12, 5:06 PM CDT | Areal Flood Advisory | LBF | Custer | 13 hr |
| May 12, 5:34 PM CDT | Areal Flood Advisory | LBF | Holt | 4 hr |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.